Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 73, NWS Huntsville, AL

May 16, 2003Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 16, 2003, 1:26 PM CDT for Franklin County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 1:26 PM CDT (18:26 UTC)
Expired
May 16, 2003, 2:00 PM CDT
In force
34 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS54 KHUN 161826
SVRHUN
ALC059-161900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
125 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA

* UNTIL 200 PM CDT

* AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF VINA...MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...VINA...ATWOOD...BELGREEN AND HODGES.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. STAY AWAY FROM
WINDOWS.

LAT...LON 3436 8833 3424 8818 3433 8779 3457 8791

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:29 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 16, 10:29 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1029 AM CDT THU MAY 8 2003

SPRING LIKE CONDITIONS WILL CONTINUE OVER THE TENNESSEE VALLEY THIS
AFTERNOON. AREAS OF FOG HAVE DISSIPATED OVER NW AND N/CENTRAL PARTS
OF THE STATE...WITH THOSE VALLEYS OF JACKSON AND DE KALB COUNTIES
STILL SHOWING LOW CLOUDS HANGING TOUGH. THOSE CLOUDS SHOULD BURN OFF
BY THE NOON HOUR. A SHIELD OF CIRRUS FROM AN ACTIVE LINE OF T-STORMS
WAS BEGINNING TO OVERSPREAD THE STATE FROM THE WEST. THIS STORM
COMPLEX WAS SHOOTING OUT LOTS OF CLOUD TO GROUND LIGHTNING... WITH
OVER 4500 STRIKES EVERY 15 MINUTES NOTED FROM N/MISSISSIPPI TO S/
MISSOURI.

UPDATED ZONES COMING OUT SHORTLY WILL REFLECT THESE LATEST TRENDS.
WITH NEW GUIDANCE OF THE 12Z RUN...AND THE RUC SUGGESTING RAINS...
WILL RAISE POPS ALL AREAS TO A HIGHER CHANCE CATEGORY...BUT REMAIN
BELOW THE LIKELY CAT UNLESS THOSE STORMS HOLD TOGETHER LONGER.

.HUN...NONE.

RSB
Hazardous weather outlook, May 16, 5:00 AM CDT, 8 hours 26 minutes before
ALZ001>010-016-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.  A FEW OF THESE STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ON SATURDAY AND
SUNDAY AS A STORM SYSTEM SLOWLY APPROACHES THE TENNESSEE VALLEY.  A
FEW THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL.  ALSO...THERE IS THE POTENTIAL FOR PERIODS OF VERY HEAVY
RAINFALL THROUGHOUT THE WEEKEND.

CONTINUED UNSETTLED THROUGH EARLY NEXT WEEK...WITH PRECIPITATION
A POSSIBILITY EVERY DAY.

INTERESTS ACROSS THE TENNESSEE VALLEY SHOULD STAY TUNED TO NOAA
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST FORECASTS...WATCHES OR
WARNINGS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED TODAY OR TONIGHT.

MR

In the hours before

Special weather statement, May 16, 12:35 PM CDT, 51 minutes before
ALZ001>003-161900-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 PM CDT FRI MAY 16 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL...

A LINE OF THUNDERSTORMS PRODUCING FREQUENT LIGHTNING AND
POSSIBLE HAIL UP TO 1/2 INCH...WILL CONTINUE TO MOVE EAST AT AROUND
30 MPH ACROSS NORTHWESTERN ALABAMA THROUGH 2 PM. LOCATIONS AFFECTED
THROUGH 2 PM WILL INCLUDE RED BAY...CHEROKEE...RUSSELLVILLE AND THE
SHOALS AREA. IN ADDITION...BRIEF HEAVY RAINFALL WITH AMOUNTS UP TO
UP TO AN INCH ARE POSSIBLE WITH THESE STORMS. MOTORISTS SHOULD BE
ALERT FOR PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN
STRONG THUNDERSTORMS THIS AFTERNOON.

KW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:55 PM CDTFlash Flood WarningHUNLawrence3 hr
May 16, 4:49 PM CDTFlash Flood WarningHUNCullman3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.